Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

The recognition problem: What is a topological manifold?


Author: J. W. Cannon
Journal: Bull. Amer. Math. Soc. 84 (1978), 832-866
MSC (1970): Primary 57-00, 54B15, 54C10, 54C60
DOI: https://doi.org/10.1090/S0002-9904-1978-14527-3
MathSciNet review: 0494113
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. F. D. Ancel, The locally flat approximation of cell-like embedding relations, Doctoral thesis, University of Wisconsin at Madison, 1976.
  • 2. F. D. Ancel and J. W. Cannon, The locally flat approximation of cell-like embedding relations, Ann. of Math. (2) 109 (1979), no. 1, 61–86. MR 519353, https://doi.org/10.2307/1971267
  • 3. J. W. Alexander, Bull. Amer. Math. Soc. 28 (1922), 10.
  • 4. J. W. Alexander, On the subdivision of 3-space by a polyhedron, Proc. Nat Acad. Sci. U.S.A. 10 (1924), 6-8.
  • 5. J. W. Alexander, An example of a simply connected surface bounding a region which is not simply connected, Proc. Nat. Acad. Sci. U.S.A. 10 (1924), 8-10.
  • 6. J. W. Alexander, Remarks on a point set constructed by Antoine, Proc. Nat Acad. Sci. U.S.A. 10 (1924), 10-12.
  • 7. M. L. Antoine, Sur la possibilité d'étendre l'homéomorphie de deux figures à leurs voisinages, C. R. Acad. Sci. Paris 171 (1920), 661-663.
  • 8. M. L. Antoine, Sur l'homéomorphie de deux figures et de leurs voisinages, J. Math. Pures Appl. 86 (1921), 221-325.
  • 9. Steve Armentrout, Monotone decompositions of E, Topology Seminar (Wisconsin, 1965), Ann. of Math. Studies, no. 60, Princeton Univ. Press, Princeton, N. J., 1966, pp. 1-25. MR 222865
  • 10. R. H. Bing, The Kline sphere characterization problem, Bull. Amer. Math. Soc. 52 (1946), 644-653. MR 16645
  • 11. R. H. Bing, A homeomorphism between the 3-sphere and the sum of two solid horned spheres, Ann. of Math. (2) 56 (1952), 354-362. MR 49549
  • 12. R. H. Bing, A characterization of 3-space by partitionings, Trans. Amer. Math. Soc. 70 (1951), 15-27. MR 44827
  • 13. R. H. Bing, Point-like decompositions of E, Fund Math. 50 (1962), 431-453. MR 137104
  • 14. R. H. Bing, A surface is tame if its complement is 1-ULC, Trans. Amer. Math. Soc. 101 (1961), 294-305. MR 131265
  • 15. R. H. Bing, Tame Cantor sets in E, Pacific J. Math. 11 (1961), 435-446. MR 130679
  • 16. W. A. Blankinship, Generalization of a construction of Antoine, Ann. of Math. (2) 53 (1951), 276-297. MR 40659
  • 17. M. G. Brin, Three-manifold compactifications of open three-manifolds, Doctoral Thesis, University of Wisconsin at Madison, 1977.
  • 18. J. L. Bryant and R. C. Lacher, Resolving 0-dimensional singularities in generalized manifolds. Notices Amer. Math. Soc. 24 (1977), A396. Abstract #77T-G68.
  • 19. C. E. Burgess and J. W. Cannon, Embeddings of surfaces in E, Rocky Mountain J. Math. 1 (1971), 259-344. MR 278277
  • 20. J. W. Cannon, ULC properties in neighbourhoods of embedded surfaces and curves in E, Canad. J. Math. 25 (1973), 31-73. MR 314037
  • 21. J. W. Cannon, Taming cell-like embedding relations, in Geometric Topology (L. C. Glaser and T. B. Rushing, editors), Lecture Notes in Math., no. 438, Springer-Verlag, Berlin and New York, 1975, pp. 66-118. MR 391104
  • 22. J. W. Cannon, Shrinking cell-like decompositions of manifolds. Codimension three, Ann. of Math. (2) 110 (1979), no. 1, 83–112. MR 541330, https://doi.org/10.2307/1971245
  • 23. J. W. Cannon, J. L. Bryant, and R. C. Lacher, The structure of generalized manifolds having nonmanifold set of trivial dimension, Geometric topology (Proc. Georgia Topology Conf., Athens, Ga., 1977), Academic Press, New York-London, 1979, pp. 261–300. MR 537735
  • 24. J. W. Cannon and R. J. Daverman, Cell-like decompositions arising from mismatched sewings: applications to 4-manifolds, Fund. Math. 111 (1981), no. 3, 211–233. MR 611761, https://doi.org/10.4064/fm-111-3-211-233
  • 25. J. W. Cannon and R. J. Daverman, A totally wild flow, Indiana Univ. Math. J. 30 (1981), no. 3, 371–387. MR 611226, https://doi.org/10.1512/iumj.1981.30.30029
  • 26. L. O. Cannon, Sums of solid horned spheres, Trans. Amer. Math. Soc. 122 (1966), 203-228. MR 190912
  • 27. A. V. Černavskiĭ, Coincidence of local flatness and local simple-connectedness for embeddings of (n-1) dimensional manifolds in n-dimensional manifolds when n > 4, Mat. Sb. 91 (133) (1973), 279-286 = Math. USSR Sb. 20 (1973), 297-304. MR 334222
  • 28. E. H. Connell, A topological H-cobordism theorem for n > 5, Illinois J. Math. 11 (1967), 300-309. MR 212808
  • 29. R. J. Daverman, A new proof for the Hosay-Lininger theorem about crumpled cubes, Proc. Amer. Math. Soc. 23 (1969), 52-54. MR 246274
  • 30. R. J. Daverman, Locally nice codimension one manifolds are locally flat, Bull. Amer. Math. Soc. 79 (1973), 410-413. MR 321095
  • 31. R. J. Daverman, Servings of closed n-cell complements, Trans. Amer. Math. Soc. (to appear).
  • 32. R. J. Daverman, Every crumpled n-cube is a closed n-cell-complement, Michigan Math. J. (to appear). MR 488066
  • 33. A. Dold, Lectures on algebraic topology, Springer-Verlag, Berlin and New York, 1972. MR 415602
  • 34. R. D. Edwards, The double suspension of a certain homology 3-sphere is S, Notices Amer. Math. Soc. 22 (1975), A 334. Abstract #75T-G33.
  • 35. R. D. Edwards, Ann. of Math, (to appear).
  • 36. R. D. Edwards, Approximating certain cell-like maps by homeomorphisms, Notices Amer. Math. Soc. 24 (1977), A 649. Abstract #751-G5.
  • 37. M. C. Escher, The graphic work of M. C. Escher, Ballantine Books, New York, 1971.
  • 38. D. Everett, Shrinking countable decompositions of E, in Proceedings of the Georgia Topology Conference, 1977 (to appear).
  • 39. S. Ferry, [sic]
  • 40. David E. Galewski and Ronald J. Stern, Classification of simplicial triangulations of topological manifolds, Ann. of Math. (2) 111 (1980), no. 1, 1–34. MR 558395, https://doi.org/10.2307/1971215
  • 41. O. G. Harrold, Locally peripherally euclidean spaces are locally euclidean, Ann. of Math. (2) 74 (1961), 207-220. MR 139155
  • 42. O. G. Harrold, A characterization of locally euclidean spaces, Trans. Amer. Math. Soc. 118 (1965), 1-16. MR 205240
  • 43. N. Hosay, The sum of a real cube and a crumpled cube is S, Notices Amer. Math. Soc. 10 (1963), 666. Abstract #607-17.
  • 44. R. C. Kirby and L. C. Siebenmann, Foundational essays on topological manifolds, Princeton Univ. Press, Princeton, N. J., 1977. MR 645390
  • 45. R. C. Lacher, Cell-like mappings and their generalizations, Bull. Amer. Math. Soc. 83 (1977), 495-552. MR 645403
  • 46. W. B. R. Lickorish and L. C. Siebenmann, Regular neighborhoods and the stable range, Trans. Amer. Math. Soc. 139 (1969), 207-230. MR 239605
  • 47. L. L. Lininger, Some results on crumpled cubes, Trans. Amer. Math. Soc. 118 (1965), 534-549. MR 178460
  • 48. L. L. Lininger, Actions on S, Topology 9 (1970), 301-308. MR 266244
  • 49. T. Matumoto, Variétés simpliciales d'homologie et variétés topologiques métrisables, Thesis, Université de Paris-Sud, 91405 Orsay, 1976.
  • 50. E. E. Moise, Affine structures in 3-manifolds. V, The triangulation theorem and Hauptvermutung, Ann. of Math (2) 56 (1952), 96-114. MR 48805
  • 51. Robert L. Moore, Concerning a set of postulates for plane analysis situs, Trans. Amer. Math. Soc. 20 (1919), no. 2, 169–178. MR 1501119, https://doi.org/10.1090/S0002-9947-1919-1501119-X
  • 52. R. L. Moore, Concerning upper semi-continuous collections of continua, Trans. Amer. Math. Soc. 27 (1925), no. 4, 416–428. MR 1501320, https://doi.org/10.1090/S0002-9947-1925-1501320-8
  • 53. R. L. Moore, Foundations of point set theory, rev. ed., Amer. Math. Soc. Colloq. Publ., Vol. 13, Amer. Math Soc., Providence, R. I., 1962. MR 150722
  • 54. H. Poincaré, Oeuvres, Vol. 6, Gauthier-Villars, París, 1953, pp. 181-498.
  • 55. G. Pólya, How to solve it, Doubleday, Garden City, N. Y., 1957.
  • 56. D. Rolfsen, Knots and links, Publish or Perish, Berkeley, Calif., 1976. MR 515288
  • 57. C. P. Rourke and B. J. Sanderson, Introduction to piecewise-linear topology, Springer-Verlag, New York, 1972. MR 350744
  • 58. T. B. Rushing, Topological embeddings, Academic Press, New York, 1973. MR 348752
  • 59. C. L. Seebeck III, Codimension one manifolds that are locally homotopically unknotted on one side. I and II (preprint).
  • 60. H. Seifert and W. Threlfall, Lehrbuch der Topologie, reprinted by Chelsea, New York.
  • 61. L. C. Siebenmann, Approximating cellular maps by homeomorphisms, Topology 11 (1972), 271-294. MR 295365
  • 62. S. Smale, Generalized Poincaré conjecture in dimensions greater than four, Ann. of Math. (2) 74 (1961), 391-406. MR 137124
  • 63. M. Starbird, Cell-like, 0-dimensional decompositions of E (to appear).
  • 64. Michael Starbird, Flexible regular neighborhoods for complexes in 𝐸³, Proceedings of the 1977 Topology Conference (Louisiana State Univ., Baton Rouge, La., 1977), II, 1977, pp. 593–619 (1978). MR 540630
  • 65. C. Weber and H. Seifert, Die beiden Dodekaederräume, Math. Z. 37 (1933), no. 1, 237–253 (German). MR 1545392, https://doi.org/10.1007/BF01474572
  • 67. E. Woodruff, Decompositions of E, in Proceedings of the Georgia Topology Conference, 1977 (to appear).
  • 68. S. Eilenberg, Singular homology theory, Ann. of Math. (2) 45 (1944), 407-447. MR 10970

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1970): 57-00, 54B15, 54C10, 54C60

Retrieve articles in all journals with MSC (1970): 57-00, 54B15, 54C10, 54C60


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1978-14527-3

American Mathematical Society